We have placed cookies on your computer to help make this website better. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.
Don't show this message again
   
 

Paracetamol: Are you hurting yourself?

Paracetamol must surely be one of the safest medicines around but can it have negative side effects and what are the natural alternatives?   2015-03-29
 

You start the day with a headache, so almost without thinking you swallow two paracetamol. Later the headache has abated but you now have a very sore throat – another two paracetamol. It turns out that both these symptoms are a precursor for a particularly nasty cold – a dose of Night Nurse to help you sleep. In the morning you feel dreadful but face a day when you have to make a very important presentation at work as well as entertain your sister and her family of four rowdy children in the evening. Sadly staying under the duvet all day is not an option. Every four hours you take either a couple of paracetamol or make a Beechams hot honey and lemon drink. It is in this way that it is easy to take too much paracetamol as it is found in numerous preparations such as Night Nurse and Beecham’s cold and ‘flu drinks. It is available over the counter in a variety of forms and it is often assumed to be a very safe drug. However, there are some hidden dangers.

How does paracetamol work?

Let’s start with how paracetamol works. It has two main functions. Firstly it is a pain killer and works by blocking the production of prostaglandins. These are unsaturated carboxylic acids which are released in response to illness or injury. They activate the inflammatory response resulting in pain and fever. Thus paracetamol blocks the pain. Its second function is to reduce temperature, not only through stopping prostaglandins production but also by acting on the area of the brain responsible for temperature control. In these two ways paracetamol is a cheap and effective drug readily available to all, not only at chemists but also supermarkets and petrol stations. It is even used to treat infants and many a baby has been given a dose of Calpol (a syrup preparation) simply because they are crying.

How safe is it?

The recommended dose of paracetamol is 500mg to 1g every 4 – 6 hours up to a maximum of 4g a day. Recent studies suggest that taking that recommended dose for prolonged periods can lead to health problems. A study undertaken by the National Clinical Guidelines Centre, UK, conducted a systematic literature review to assess the adverse event profile of paracetamol. Of 1888 studies retrieved, 8 met the inclusion criteria and these all looked at the effect of taking standard doses of the drug i.e. 0.5g-1g, to a maximum of 4g a day on adults compared with people not taking it. One study looked at American female nurses who were taking 15 paracetamol tablets a week i.e. 7.5g a week, well within the recommended dose, and found they had a 68% increase in heart attacks. The authors do point out that people may have been taking paracetamol because they had underlying problems and that further research is needed in order to definitely confirm that taking this medicine can result in deterioration of health and even increase mortality.

Ask a question banner

Overdose

Another concern about paracetamol is that it is commonly used as an overdose agent. In fact it is the commonest drug taken in overdose in the United Kingdom, accounting for 48% of all poisoning admissions to hospital and an estimated 100–200 deaths per year. It does not make people sleepy and people may feel well for a day. It gradually damages the liver and is the commonest cause of acute liver failure. Treatment can be successful if given within the first 8 hours but becomes more difficult after that time. Legislation was introduced in 1998 in the UK to try and reduce the incidence of paracetamol overdose and now only 16 tablets can be bought in one purchase in all places other than pharmacies, where up to 32 may be bought at once. Also they are now sold in blister packs to slow down the process of taking them.

Are there alternatives to paracetamol?

Whilst reaching for tablets when we have pain of any sort is quick and convenient, it is perhaps worth thinking about some natural alternative pain killers. Firstly there are herbal remedies including;

Capsaicin – derived from chilli peppers topical capsaicin temporarily desensitizes nerve receptors which cause the pain response.

Ginger – this may help with joint and muscle pain as it contains phytochemicals which reduce inflammation.

Feverfew – useful for headaches, migraines, stomach-ache, toothache and rheumatoid arthritis.

Turmeric – again it is thought this has anti-inflammatory properties and is useful to relieve arthritis pain and heartburn.

Devil’s Claw – this is believed to help with arthritis and lower back pain.

Spine Health has some more recommendations for sufferers of chronic pain like back pain including;

Exercise in order to release endorphins

Enjoy good company either for support from fellow sufferers or for distraction

Eat foods rich in resveratrol i.e. grapes, cranberries and blueberries as it helps prevent tissue degradation

Bake and eat cookies – the aroma and eating of sweet foods has been shown to reduce the perception of pain

Heat therapy – applying heat to a painful area reduces it whether it is a bath or hot water bottle.

Cool it with ice as this reduces inflammation and acts as a local anaesthetic.

Loosen up by stretching and relaxing muscles - this is especially useful for back pain.

Enjoy the outdoors especially when there is some sunshine as Vitamin D has been shown to help relieve pain.

Imagine yourself in a better place – guided imagery is a powerful tool against pain.

Change your inner thinking in order to change the way you view pain and assist the healing process.

Meditation.

Acupuncture.

Get enough sleep.

Massage – this not only increases blood flow but also releases endorphins.

In conclusion, we are not saying that you should never take paracetamol. It is an effective and cheap painkiller. However, do use it sparingly and check the ingredients of the mixed preparations you take so you do not accidently ingest too much. Meanwhile try some of the natural alternatives suggested above because they may not only alleviate your immediate pain but also improve your health overall.